Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 17, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 24, 2002, 9:07 PM CST for Hughes County, Oklahoma. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2002, 9:07 PM CST (03:07 UTC)
- Expired
- Mar 24, 2002, 9:30 PM CST
- In force
- 23 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Hughes County, OK
The radar
The Norman radar (KTLX), 93 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 9:08 PM CST | Hail 1 | Wetumka, OK | |
| Mar 24, 9:15 PM CST | Hail 1 | Wetumka, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 839 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 250307 SVROKC OKC063-250330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 906 PM CST SUN MAR 24 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 930 PM CST * AT 906 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF WETUMKA...MOVING EAST AT 55 MPH. WINDS FLOWING SOUTHEAST FROM THIS STORM MAY EXCEED 60 MPH AT TIMES IN HUGHES COUNTY. * LOCATIONS IN THE WARNING INCLUDE DUSTIN...HOLDENVILLE...WETUMKA AND YEAGER LAT...LON 3530 9645 3507 9642 3519 9598 3530 9598 CMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:55 PM CST, 6 hours 12 minutes earlier.
Area forecast discussion, Mar 24, 2:55 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 255 PM CST SUN MAR 24 2002 FIRST SURFACE BOUNDARY/DRY LINE HAS PRETTY MUCH STALLED AND EXTENDED FROM THE EASTERN TEXAS PANHANDLE INTO SOUTHWEST OKLAHOMA...THEN UP INTO NORTH CENTRAL OKLAHOMA. MAIN BAROCLINIC BOUNDARY CONTINUING TO OOZE SOUTHWARD ACROSS NORTHWEST OKLAHOMA. MAIN FRONT IS EXPECTED TO OVERTAKE THE FIRST ONE THIS EVENING. DEVELOPMENT OF LOW CLOUDS BEHIND FRONT ARE ALSO EXPECTED TO MAKE A RUN SOUTHWARD ALSO AS COLD AIR ADVECTION INCREASES. PROBABILITIES OF PRECIPITATION APPEAR LOWER THAN PREVIOUSLY THOUGHT. MOST OF MARGINAL MOISTURE VALUES CREEPING EASTWARD WITH VEERING LOW LEVEL FLOW. ALTHOUGH POPS WILL NOT BE ZERO TONIGHT THROUGH MONDAY ACROSS OUR FORECAST AREA...WE BELIEVE THAT MOST AMOUNTS WILL BE VERY LIGHT. HOWEVER...WILL LEAVE THUNDER MENTIONED IN CENTRAL AND EASTERN ZONES AS LAPSE RATES ARE VERY HIGH AND APPROACHING MID LEVEL SPEED MAX THIS EVENING COULD GET SOME ELEVATED ACTIVITY GOING. SNOW WORDING WILL BE RETAINED ACROSS THE NORTH...ALTHOUGH FORECAST SOUNDINGS INDICATE THAT POTENTIAL FOR SNOW WILL BE AFTER MIDNIGHT AND AMOUNTS VERY LIGHT. WILL KEEP CHANCES OF RAIN IN FORECAST FOR MONDAY...ALTHOUGH MAIN PRECIPITATION TYPE WILL PROBABLY BE DRIZZLE/FOG...EXCEPT FOR FLURRIES ACROSS NORTHERN OKLAHOMA. MOST IF NOT ALL OF LIFT WILL BE GONE MONDAY NIGHT. WARMING TREND WILL COMMENCE ON TUESDAY THROUGH END OF WEEK. FOR THE EXTENDED PERIODS...LARGE DISCREPANCIES EXIST BETWEEN THE MEDIUM RANGE MODEL SUITES. MRF IS SHOWING BETTER RUN-TO-RUN TRENDS...AND STILL INDICATES THE DEVELOPMENT/PROGRESSION OF FIRST SIGNIFICANT CUT-OFF OF THE YOUNG SPRING SEASON. WILL MODIFY GOING FORECAST TO DELAY ONSET OF POPS UNTIL FRIDAY NIGHT. IF MRF COMES CLOSE TO VERIFYING...NEXT WEEKEND WILL BE RELATIVELY MILD AND WET ACROSS THE FORECAST AREA. WILL NOT GO OVERBOARD AND JUST MENTION CHANCE POPS THROUGH SUNDAY NIGHT. DEPENDING ON HOW MODELS HANDLE POTENTIAL CUT-OFF...RAIN SCENARIO COULD BE PUSHED BACK EVEN FURTHER IN LATER FORECASTS. FCSTID = 11 PRELIMINARY CCF NUMBERS... OKC 38 41 29 52 / 40 40 10 0 HBR 36 41 29 53 / 30 30 0 0 SPS 41 48 31 54 / 30 30 0 0 GAG 28 36 22 52 / 40 40 10 0 PNC 35 39 26 50 / 40 40 20 0 DUA 45 49 32 51 / 40 30 20 0 .OUN... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:49 PM CST | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 26 min |
| Mar 24, 8:04 PM CST | Severe Thunderstorm Warning | OUN | Oklahoma | 41 min |
| Mar 24, 8:13 PM CST | Severe Thunderstorm Warning | OUN | Seminole | 17 min |
| Mar 24, 8:18 PM CST | Severe Thunderstorm Warning | OUN | Lincoln | 27 min |
| Mar 24, 8:36 PM CST | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 24 min |
| Mar 24, 8:44 PM CST | Severe Thunderstorm Warning | OUN | Lincoln | 16 min |
| Mar 24, 8:59 PM CST | Severe Thunderstorm Warning | OUN | Lincoln | 16 min |
| Mar 25, 12:21 AM CST | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 39 min |
| Mar 25, 6:47 AM CST | Severe Thunderstorm Warning | OUN | Jefferson | 28 min |
| Mar 25, 7:04 AM CST | Severe Thunderstorm Warning | OUN | Love | 26 min |
| Mar 25, 7:36 AM CST | Severe Thunderstorm Warning | OUN | Marshall | 24 min |
| Mar 25, 7:49 AM CST | Severe Thunderstorm Warning | OUN | Johnston | 31 min |
| Mar 25, 8:09 AM CST | Severe Thunderstorm Warning | OUN | Carter, Love | 51 min |
| Mar 25, 8:28 AM CST | Severe Thunderstorm Warning | OUN | Pontotoc | 32 min |
| Mar 25, 9:01 AM CST | Severe Thunderstorm Warning | OUN | Carter, Johnston | 44 min |
| Mar 25, 9:43 AM CST | Severe Thunderstorm Warning | OUN | Coal, Johnston | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.